Arizona, 2012

Funnel Cloud in Arizona, July 31, 2012

July 31, 2012 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced a funnel cloud about two miles west of St Johns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a funnel cloud about two miles west of St Johns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:58 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 31, 2:58 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST TUE JUL 31 2012

.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND STORMS TO NORTHERN ARIZONA TODAY. SOME STORMS
MAY PRODUCE HAIL...HEAVY RAIN...AND STRONG GUSTY WINDS. A SLIGHT
DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK WITH
SLIGHTLY WARMER TEMPERATURES.

&&

.DISCUSSION...AN UPPER LEVEL DISTURBANCE NOTED MOVING INTO NORTHEAST
AZ THIS AFTERNOON AS IT ROTATES AROUND THE LARGE CENTRAL PLAINS HIGH
PRESSURE SYSTEM. THIS FEATURE MOVED NORTHWEST OUT OF SOUTHERN NM
THIS MORNING AND HAS ACTED TO ENHANCE MID LEVEL FLOW ACROSS EASTERN AZ
TODAY. THE STRONGER WIND SHEAR COMBINED WITH PLENTY OF AVAILABLE
MOISTURE AND MARGINAL INSTABILITY HAS RESULTED IN MORE ORGANIZED
CONVECTION ACROSS EASTERN PORTIONS OF THE STATE. SOME STORMS HAVE BECOME
STRONG WITH REPORTS OF THREE QUARTER INCH HAIL AND VERY HEAVY
RAINFALL. THE THREAT FOR SOME STORMS TO BECOME MARGINALLY SEVERE
WILL LAST THROUGH THE EVENING AS THEY PROPAGATE NORTHWESTWARD. HAIL UP
TO 1 INCH IN DIAMETER....STRONG GUSTY OUTFLOW WINDS...AND VERY HEAVY
RAIN ARE ALL POSSIBLE. IN ADDITION...THESE VERY EFFICIENT RAIN
PRODUCING STORMS WILL CONTINUE THE THREAT FOR LOCAL FLOODING.

ON WEDNESDAY...CENTRAL PLAINS HIGH PRESSURE SAGS SOUTH AND WEST WITH
FLOW OVER AZ SHIFTING TO MORE OF A SOUTHWEST DIRECTION. THIS LOOKS
TO BRING A SLIGHTLY DRIER AND MORE STABLE PATTERN TO NORTHERN AZ
WHICH WILL BEGIN A DOWNWARD TREND IN MONSOON ACTIVITY. MOISTURE
LINGERS THROUGH THE WEEK WITHOUT EVER REALLY GETTING SCOURED
OUT...SO SCATTERED THUNDERSTORMS FAVORING THE HIGHER TERRAIN WILL
DEVELOP EACH DAY. DAYTIME TEMPERATURES WILL RECOVER TO MORE NORMAL
VALUES BY THE END OF THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DIMINISH IN COVERAGE BECOMING ISOLATED AFTER 03Z.
EXPECT EXTREMELY HEAVY RAIN UNDER ANY STORMS ALONG WITH ERRATIC
GUSTY WINDS. ANOTHER ROUND OF SCATTERED STORMS IS IN STORE FOR
WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 31, 3:03 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST TUE JUL 31 2012

AZZ004>018-037>040-010700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
303 PM MST TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH THIS EVENING.
SOME OF THESE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A SHORT
PERIOD OF TIME RESULTING IN LOCALIZED FLOODING. LARGE HAIL AND
STRONG WINDS ARE ALSO POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 2:21 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 PM MST TUE JUL 31 2012

AZZ009-010-039-312145-
NAVAJO AZ-
221 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 245 PM MST

AT 217 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TSEGI...MOVING NORTHWEST AT 20 MPH. THIS
STORM WILL BE CROSSING U S HIGHWAY 160 MOMENTARILY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NAVAJO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3664 11074 3684 11062 3664 11027 3649 11038
TIME...MOT...LOC 2121Z 122DEG 17KT 3661 11042
Special weather statement, Jul 31, 3:00 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE JUL 31 2012

AZZ009-039-312230-
NAVAJO AZ-
300 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 330 PM MST

AT 258 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NAVAJO NATIONAL MONUMENT...MOVING NORTHWEST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN NAVAJO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3675 11042 3666 11062 3693 11074 3701 11064
      3701 11059
TIME...MOT...LOC 2201Z 149DEG 15KT 3679 11058
Special weather statement, Jul 31, 3:16 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 PM MST TUE JUL 31 2012

AZZ014-017-312245-
APACHE AZ-
316 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 345 PM MST/445 PM MDT/

AT 412 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES EAST OF SPRINGERVILLE...MOVING WEST AT
15 MPH. GUSTY WINDS MAY BE EXPECTED JUST WEST OF THE ARIZONA/NEW
MEXICO BORDER ALONG U S HIGHWAY 60.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN APACHE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3414 10927 3436 10919 3431 10903 3410 10904
TIME...MOT...LOC 2215Z 107DEG 13KT 3418 10898
Special weather statement, Jul 31, 3:55 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST TUE JUL 31 2012

AZZ009-040-312330-
COCONINO AZ-
355 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 430 PM MST

AT 354 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES SOUTH OF TONALEA...MOVING NORTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3611 11112 3623 11088 3598 11076 3590 11092
TIME...MOT...LOC 2255Z 148DEG 7KT 3602 11089
Special weather statement, Jul 31, 4:14 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 PM MST TUE JUL 31 2012

AZZ007-008-037-312345-
YAVAPAI AZ-COCONINO AZ-
414 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 445 PM MST

AT 412 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SELIGMAN.  THIS STORM WAS NEARLY
STATIONARY. VERY HEAVY RAIN IS IMPACTING INTERSTATE 40 FROM SELIGMAN
WEST TO AROUND MILEPOST 115.

LOCATIONS IMPACTED INCLUDE...
   SELIGMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3547 11294 3533 11272 3518 11290 3529 11308
TIME...MOT...LOC 2313Z 217DEG 0KT 3531 11292
Local storm report, Jul 31, 4:17 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     ROUGH ROCK              36.41N 109.87W
07/31/2012                   APACHE             AZ   UTILITY COMPANY

            BRIEF FUNNEL CLOUD SPOTTED BETWEEN 330 TO 400 PM.
            SPOTTED BY NAVAJO UTILITY AUTHORITY.

&&

EVENT NUMBER FGZ1200084

MCS

The radar

The Flagstaff radar (KFSX), 164 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Apache

When
July 31, 4:30 PM MST to 4:37 PM MST
Where
Apache County, 2 mi W of St Johns
Reported by
Fire Department/Rescue
Coordinates
34.500, -109.405

A funnel cloud was seen for seven minutes about two miles west of St Johns. Wind from the thunderstorm blew a trampoline about 800 feet.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405634.